bipolar disorder, Dr. Paul Markovitz  Q. My mother is bipolar, and his disorder is characterized by the following of the episodes in a quick way (complete mood changing in one or two days), with controlled highs and very big depressions which take about 4-5 months each one. She has been in medical treatment for 8 years and has tried a lot of medicines combined in different ways and dosages: LITHIUM, IMAOS, VALPROIC ACID, TRICYCLICS, OLANZAPINE, TEGRETOL ,MOOD STABYLIZERS, also ECT, but unfortunately, this has not been enough to achieve stability. In her treatment nowadays (high episode) she is having ZYPREXA (olanzapine), ROHIPNOL (hypnotic), NEUROTONIN and TEGRETOL (mood-stabilyzers), and RIVOTRIL (ansiolitic). We are now at the end of the high period (in which she has controlled herself very well). Some days ago she talked with a new psychiatrist who has proposed her having tryciclics daily injected by physiological serum (as anti-depressant), and continue having the medication she is having by now, with some changes (anti-manic).
I ever before heard anything like this new treatment, in which the anti-depressive effects of the tryciclics (that is what this doctor says) are stronger and larger.
May I please have your comments on this treatment?
Could you please tell me if you think this treatment may have important side effects?

  A. . These are really questions that should be addressed with your mother's physician, not me. We use injectable antidepressants almost never in the USA, so my experience is limited.

By report, the antidepressants administered intravenously are stronger and quicker in effect. I hope whatever course you take works, but it sounds as if you have not much to lose by following the doctor's advice. Especially if depression is already present.